It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Schizophrenia Message Board


Schizophrenia Board Index


[QUOTE=morrissey30;5253158]Dear all,

I have recently encountered a voice, or an auditory hallucination. According to the web, Abram Hoffer in the 1950s pioneered the prescribing of niacin to treat schizophrenia and hallucinations. Does anyone have experience of using Niacin for hallucinations? Any relevant input would be appreciated.[/QUOTE]

First of all, yes, it does work, but not by itself, you need some other supplements with it.

When my son first became schizophrenic, I took him to an orthomolecular doctor who put him on a bunch of supplements, including niacin, but it didn't help. Later, while he was still taking the niacin, we moved to a house that had a water neutralizer using magnesium oxide and he mysteriously became well for a while, but unfortunately we didn't realize that the magnesium in the water was the missing ingredient in his vitamin protocol and he stopped taking the other vitamins and got sick again for 6 more years until I realized that the magnesium was the missing link because of something else that happened.

Now my son has been off medication for over a month and he has no symptoms of schizophrenia at all. This is after 10 years of having schizophrenia. He used to hear voices all the time, even on medication. I believe that people who have psychosis regularly have a problem with the regulatory mechanism for making dopamine - otherwise when dopamine builds up, the body slows the production of dopamine. As far as I know there is nothing you can do about that part of it. So you should try not to do things that [I]raise[/I] dopamine, such as taking [I]caffeine[/I]. Also you have to make sure that nothing slows down your ability to get [I]rid[/I] of dopamine. This is where the supplements come in.

The pathways that gets rid of dopamine (and the other neurotransmitters, such as serotonin, nor-adrenalin and adrenaline [I]and[/I] histamine) all create an acetaldehyde product as an intermediate. If the acetaldehyde builds up, there is a negative feedback loop which inhibits the enzyme that creates it - leading to a difficulty getting rid of the neurotransmitter. So in order to get rid of the acetaldehyde you have to take certain supplements that support the pathways to get rid of acetaldehyde because not only do you have to get rid of dopamine - but if you have allergies or histamine producing bacteria in your gut, leading to a lot of acetaldehyde, or if you have candida in the gut producing acetaldehyde - these will drain the very resources that you need to get rid of the excess dopamine.

If you want to know more details about the enzymes that get rid of acetaldehyde and dopamine I can tell you in another post but here I will just say what my son is taking in case you want to give it a try. The amounts vary depending on how much dopamine, histamine and acetaldehyde a person has. If you have to take more than 5 grams of niacin a day you will have to switch to niacin, but if you only need, say 3 grams, you can use niacinamide, which is no flush. 6 grams of niacinamide a day will probably make you throw up, but it isn't harmful otherwise. If you build up to 2 grams of niacin with each meal you won't flush much after a few days.

My son takes:

Niacin 3 grams, magnesium 400-600mg (take less if loose stools), vitamin c 2 grams (These three things 3 times a day with meals, yes that's 9 grams of niacin a day)

Also he takes:

P5P (activated B6) 50 mg twice a day (it doesn't work without this for him because he must have histamine issues, if dreams get too vivid, cut back on this).

Folinic acid 5 mg or so a day. (to support SAMe which is also needed to get rid of dopamine)

B12 5000 mcg a day (SAMe support)

A good multivitamin.

Pantethine can help, too, but you don't have to take it.

All this works for my son, even though he slowed his progress down by taking energy drinks all the time, and still does.

If you just occasionally have hallucinations then you will probably do OK with just a gram (1000 mg) of niacinamide plus 200 mg of magnesium and 1 gram of vitamin C with each meal to keep your dopamine levels from building up. Probably you should have a good multivitamin, too. Were you taking a lot of caffeine in the days before you had the hallucination?





All times are GMT -7. The time now is 03:39 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!